Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 15, 2021, 1:10 AM MDT for Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2021, 1:10 AM MDT (07:10 UTC)
- Expired
- Aug 15, 2021, 1:45 AM MDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Hail
- 0.00 in
- Wind
- 55
Counties Cheyenne County, CO, Kit Carson County, CO, Wallace County, KS
The radar
The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 3335 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
219
WWUS83 KGLD 150710
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
110 AM MDT Sun Aug 15 2021
COZ091-092-KSZ027-150745-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
110 AM MDT Sun Aug 15 2021
...Strong thunderstorms will impact portions of Cheyenne, southern
Kit Carson Counties in east central Colorado and Wallace Counties in
west central Kansas through 145 AM MDT...
At 109 AM MDT, trained weather spotters reported strong thunderstorms
along a line extending from 8 miles southeast of Flagler to 8 miles
south of Goodland. Movement was south at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Measured at the Burlington airport.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sharon Springs.
This includes the following highways...
Interstate 70 in Colorado between mile markers 391 and 443.
Highway 385 between mile markers 144 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3936 10315 3931 10205 3913 10205 3914 10153
3875 10151 3872 10316
TIME...MOT...LOC 0709Z 358DEG 27KT 3918 10299 3923 10172
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
LundquistWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 14, 11:39 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 14, 11:39 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1139 PM MDT Sat Aug 14 2021 .UPDATE... Issued at 1100 PM MDT Sat Aug 14 2021 Have allowed the Severe Thunderstorm Watch to expire on time. Remaining activity on radar not severe, but do expect some of the storms remaining in the NW CWA to carry locally heavy rainfall, gusts 30+ mph and hail ranging from pea to nickel. && .SHORT TERM...(This evening through Monday Night) Issued at 141 PM MDT Sat Aug 14 2021 For the short term, an unsettled period of weather with chances for storms in the afternoon and evening hours through the period. Temperatures are expected to be near to slightly above average with winds remaining roughly out of the south. Synoptically, not too much is expected to change through the period. At 500mb, the area will remain in roughly northwest flow though the ridge over the Western CONUS is expected to retrograde further west as a trough develops over the East-Central CONUS. Near the surface, a boundary is currently located over the East-Central portion of the Tri-State area. This boundary will push off to the east during the day though the area will remain under an area of relatively low pressure through Sunday. Monday, the low pressure is expected to deepen across much of the High Plains. For the rest of this afternoon, a bit of uncertainty remains. First, a thunderstorm in Southwestern Nebraska has kept cloud cover over the Eastern Portion of the area close to where the boundary is. On top of keeping temperatures cooler in those areas, it may also increase stability over the area and suppress storm growth. Even so, RAP guidance suggests that there is over 2000 J/KG of both MLCAPE and SBCAPE to go with PWATs near 1.25 to 1.5 inches. Satellite also shows cumulus fields in the area. So while storms have not formed yet and there is some stabilizing due to the prior convection, there still remains plenty of ingredients for storms to form. For this evening, more uncertainty as there are multiple solutions depending on the boundary's location, prior convection, and cloud cover. The more likely solution appears to be storms fire up along the boundary with a few isolated storms elsewhere. This would again favor locales further east in the area as the boundary slowly moves to the east. Storms would then continue for most of the night before tapering off around 3am. Another solution includes storms firing up over Eastern Colorado around sunset as a subtle shortwave moves through. The storms would move east a bit and then decay before midnight. The final solution I'll mention and the more severe of the solution is a cluster of storms developing in North Central Nebraska that would move south during the evening. This cluster would move into the area during the early night hours and provide the area with the greatest chance of seeing severe weather with both hail and wind possible. Severe weather will be possible though with any of the solutions and favor the northern and eastern portions of the area regardless of solution. Hail, wind, and heavy rain would be possible with any severe storm. Tomorrow, the morning hours may start out with some fog or showers over the Eastern counties from the remnants of convection from the prior day. Otherwise skies will clear to allow for mostly sunny skies through the late morning and early afternoon hours. Highs are forecasted to reach the upper 80's and low 90's. Another chance for storms arrives during the late afternoon hours as a shortwave and lee cyclone move into Eastern Colorado. Storms would form a few hours before sunset and move east across the area, likely decaying as they go. Severe storms appear unlikely at this time as effective shear looks to be 20 kts or less though an isolated one can't be ruled out due to the forcing from the features and CAPE above 1000 J/KG. Monday, a few showers may be possible, mainly south of I-70, but otherwise partly cloudy skies across the area. Temperatures are forecasted to remain around 90 across the area but will depend on how much cloud cover persists from the rain the prior night. Should storms develop later in the day, there does look to be a chance that a few could be severe as effective shear reaches 30 kts and MLCAPE gets above 1500 J/KG. Uncertainty remains though given the couple of days of convection prior so will continue to monitor how the environment evolves for Monday. .LONG TERM...(Tuesday through Saturday) Issued at 1241 PM MDT Sat Aug 14 2021 Upper ridging prevails at the start of the long term period, leading to warm and dry conditions on Tuesday. The quiet weather is short-lived however, with an upper trough exiting the Pacific Northwest by Wednesday. The trough closes off into a low, but guidance isn't sure what to do with it from that point on. One solution shows the system tracking across the northern Plains while another gives it a more southerly component. Either way, this disturbance will create a wetter pattern for the region, generating chances for showers and thunderstorms Wednesday through Saturday. A cold front can also be anticipated, with the latest thinking being that it will begin to push through the area on Thursday. It is too early to determine any severe weather threat at this time. A cooling trend is forecast through the period, with highs falling from the upper 80s/low 90s on Tuesday and Wednesday to the low 80s for Saturday. Low temperatures will range from the mid 50s to upper 60s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1137 PM MDT Sat Aug 14 2021 VFR conditions will persist through the forecast period at both terminals. Put in a mention of thunderstorms in the vicinity of KGLD for a few hours as storms are moving toward the terminal from the north. Southerly winds are expected to persist through the period at KGLD, increasing to around 10-15kts and gusting to 23kts by 17Z. At KMCK, southeasterly winds transition to southerly at 15kts gusting to 23kts by 18Z before becoming southeasterly around 12kts by evening. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...KAK LONG TERM...JBH AVIATION...AW
Hazardous weather outlook, Aug 14, 11:00 PM MDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1100 PM MDT Sat Aug 14 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160500- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1100 PM MDT Sat Aug 14 2021 /1200 AM CDT Sun Aug 15 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... The Severe Thunderstorm Watch is no longer in effect. Scattered thunderstorms are possible overnight for areas along a west of Highway 27. Locally heavy rainfall is possible, along with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Isolated showers and thunderstorms will be possible Sunday and Monday during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 14, 11:49 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
1149 PM MDT Sat Aug 14 2021
COZ090-091-KSZ001-013-150615-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
1149 PM MDT Sat Aug 14 2021
...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado, northeastern Kit Carson County in
east central Colorado, southwestern Cheyenne and northern Sherman
Counties in northwestern Kansas through 1215 AM MDT/115 AM CDT/...
At 1148 PM MDT/1248 AM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Bonny Reservoir, moving southeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern Kit
Carson County County in east central Colorado, southeastern Yuma
County County in northeastern Colorado, northern Sherman and
southwestern Cheyenne Counties in northwestern Kansas, including the
following locations... Hale, Edson and Idalia.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 33.
Interstate 70 in Colorado between mile markers 439 and 450.
Highway 385 between mile markers 189 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3979 10233 3985 10184 3933 10143 3928 10226
TIME...MOT...LOC 0548Z 332DEG 22KT 3972 10207
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LundquistSpecial weather statement, Aug 15, 12:14 AM MDT, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
1214 AM MDT Sun Aug 15 2021
COZ090-091-KSZ001-013-014-150645-
Kit Carson County CO-Yuma County CO-Thomas KS-Sherman KS-Cheyenne KS-
1214 AM MDT Sun Aug 15 2021
...Strong thunderstorms will impact portions of southeastern Yuma
County in northeastern Colorado, eastern Kit Carson County in east
central Colorado, southwestern Cheyenne, west central Thomas and
Sherman Counties in northwestern Kansas through 1245 AM MDT/145 AM
CDT/...
At 1214 AM MDT/114 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of St.
Francis to 7 miles south of Bonny Reservoir. Movement was southeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goodland and Kanorado.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 35.
Interstate 70 in Colorado between mile markers 435 and 450.
Highway 385 between mile markers 173 and 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3975 10179 3921 10128 3913 10196 3913 10205
3912 10205 3909 10232 3965 10235
TIME...MOT...LOC 0614Z 334DEG 24KT 3961 10184 3950 10219
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LundquistLocal storm report, Aug 15, 12:47 AM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1247 AM MDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM TSTM WND GST 1 SSE SAINT FRANCIS 39.76N 101.80W
08/15/2021 M66 MPH CHEYENNE KS AWOS
AWOS REPORT OF 66 MPH. DISPATCH REPORTED
THAT THE POWER WENT OUT.
&&Special weather statement, Aug 15, 12:53 AM MDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
1253 AM MDT Sun Aug 15 2021
KSZ013-027-150730-
Wallace KS-Sherman KS-
1253 AM MDT Sun Aug 15 2021
...A strong thunderstorm will impact portions of northern Wallace and
Sherman Counties through 130 AM MDT...
At 1253 AM MDT, Doppler radar was tracking a strong thunderstorm near
Ruleton, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northern Wallace
and Sherman Counties, including the following locations... Edson.
This includes Interstate 70 in Kansas between mile markers 1 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3898 10203 3940 10204 3952 10161 3914 10140
3913 10143 3914 10148 3912 10148
TIME...MOT...LOC 0653Z 335DEG 30KT 3937 10182
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LundquistLocal storm report, Aug 15, 1:08 AM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
108 AM MDT SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM TSTM WND GST 4 S BURLINGTON 39.24N 102.29W
08/15/2021 M56 MPH KIT CARSON CO ASOS
&&Special weather statement, Aug 15, 1:10 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
110 AM MDT Sun Aug 15 2021
COZ091-092-KSZ027-150745-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
110 AM MDT Sun Aug 15 2021
...Strong thunderstorms will impact portions of Cheyenne, southern
Kit Carson Counties in east central Colorado and Wallace Counties in
west central Kansas through 145 AM MDT...
At 109 AM MDT, trained weather spotters reported strong thunderstorms
along a line extending from 8 miles southeast of Flagler to 8 miles
south of Goodland. Movement was south at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Measured at the Burlington airport.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sharon Springs.
This includes the following highways...
Interstate 70 in Colorado between mile markers 391 and 443.
Highway 385 between mile markers 144 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3936 10315 3931 10205 3913 10205 3914 10153
3875 10151 3872 10316
TIME...MOT...LOC 0709Z 358DEG 27KT 3918 10299 3923 10172
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LundquistThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:23 PM MDT | Special Weather Statement | GLD | Cheyenne | 67 min |
| Aug 14, 11:26 PM MDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| Aug 14, 11:49 PM MDT | Special Weather Statement | GLD | Sherman | 26 min |
| Aug 15, 12:14 AM MDT | Special Weather Statement | GLD | Sherman | 31 min |
| Aug 15, 12:40 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 40 min |
| Aug 15, 12:53 AM MDT | Special Weather Statement | GLD | Sherman | 37 min |
| Aug 15, 1:28 AM MDT | Special Weather Statement | GLD | Sherman | 32 min |
| Aug 15, 1:45 AM MDT | Special Weather Statement | GLD | Wallace | 30 min |
| Aug 15, 2:31 AM MDT | Special Weather Statement | GLD | Graham | 29 min |
| Aug 15, 2:58 AM MDT | Special Weather Statement | GLD | Graham | 32 min |
| Aug 15, 3:30 AM MDT | Special Weather Statement | GLD | Graham | 30 min |
| Aug 15, 4:14 AM MDT | Flash Flood Warning | GLD | Graham | 6 hr |
| Aug 15, 1:55 PM MDT | Special Weather Statement | GLD | Graham | 20 min |
| Aug 15, 2:26 PM MDT | Special Weather Statement | GLD | Graham | 19 min |
| Aug 15, 5:04 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 26 min |
| Aug 14, 9:31 PM MDT | Special Weather Statement | GLD | Yuma | 59 min |
| Aug 15, 5:26 PM MDT | Special Weather Statement | GLD | Cheyenne | 64 min |
Nearby
Special Weather Statements in Colorado, 2021Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.